The following information is NOT intended to endorse drugs or recommend therapy. While these reviews might be helpful, they are not a substitute for the expertise, skill, knowledge and judgement of healthcare practitioners in patient care.
After having about the worst case of bipolar one you can imagine...yes I was hospitalized twice... I am a productive and absolutely a normally functioning member of society. I am in nursing school for my BSN at a very esteemed university and am married happily. The only thing I don't like about Geodon is if I'm manic and have to take it during the day instead of before bed.... I literally eat 3x as much as I normally would. Other than that this medicine has saved my life.
When I got on this I was self-diagnosed with depression, and tried about a dozen antidepressants without getting better. My gyno, who was prescribing, said I had to see a psychiatrist because he was scared he'd 'scramble my brain'. I was diagnosed with A-typical bipolar and put on Geodon and Lamictal. The Lamictal did nothing, but in 3 days I went from work or just being in bed the rest of the time gorging on food and not wanting to be bothered to feeling much much better. I started on 30mg and am now on 80, about 10 years later. I highly recommend this for bipolar. I've lately started getting into bipolar depression again, though not like it used to be, and am trying a medicine with great reviews that I'd never heard of called Symbyax.
I started taking Geodon back in May or June of 2013. It worked well enough but made me indifferent. Yes, it did help me get out of an incredibly long and terrible state of depression, but I lost the ability to feel anything at all. My legs would become restless (most often at night) and I was always exhausted. I would even doze off or completely fall asleep at work. I stayed on it for a few months then stopped taking it when I started a hypomanic phase.
I started taking this medication about 6-7 months ago. The first (and only) side effect I experienced while taking it was drowsiness; it made me extremely tired to the point that I was sleeping 12-14 hours a night, I would wake up exhausted, and around noontime I would have to take a 1-2 hour nap. Overtime, my body adjusted to the medication and I am no longer tired on it. Overall, this medication has helped me significantly. I had a manic episode associated with bipolar disorder, and psychosis along with it. Geodon helped clear my mind, and it has given me virtually no side effects. I used to take it three times a day with food, then I dropped it to two times a day, and now I only take it once a day. I take this medication for bipolar.
13 users found this comment helpful.
Geodon has been great for me. It balances out my moods. I'm weaning down off Lamictal because it just didn't do the trick. Geodon makes me feel more "smooth" I guess, not apathetic, but just my overall mood is on an even keel, without taking away from the creativity I like to display.
Review by tripp2007 (taken for less than 1 month):
Horrible! I have done nothing but sleep... I was on 40mg for a few days, I have quit taking it. After 3 days I have literally gained 2 lbs.. I never gain weight, I have been the same weight for the last 5 years.. This is medicine might help some people, but not me.
Review by Serenaa357 (taken for less than 1 month):
Ive only been taking it for 3 DAYS. Gave me every side effect in the book. I'm currently up all night its 3:14 and I have to be at school at 8. Also, I have been nonstop shaking and have devoured four whole bags of chips. This medicine is NOT good. Not for bipolar at least
Other then feeling numb on geodon (partly I think my antidepressant too) I love it. I've been on geodon for a little over a year. Honestly I'll probably die taking this drug. It has saved me and brought me back to reality, after a mania-induced psychosis a year and a half ago. I'm almost never paranoid anymore, I can function in my day to day life, I am stable. I've even been able to cut down dramatically on how much I take.
I have a 10 yr old daughter ( Bi Polar, Anxiety and ADHD ) who has been taking Geodon for about two months and it's been working great! I think the most important thing to remember is to go slow. 20mg for a couple weeks then 40mg for a couple weeks and so on and so forth. It does make you tired at 1st but it wears off after a while. My Daughter was 1st on Risperdal for a couple years starting at age 6 but it stopped working well and she was gaining a lot of weight. Then we eased her into Abilify and she was on it for 2 years and still was gaining to much weight. I don't think the Abilify ever worked that effectively and she was just getting out of control.
15 users found this comment helpful.
Medication works great--I was on Haldol and this is so much better, and I get up rested in the morning. My perception is and good--even better than anything I've ever taken. I take 120 mg at 7:00 pm and by 10 am I'm ready to sleep. I take 40 mg in the morning and feel good the rest of the day. Caution--always take with food.
Have been on Geodon for a little over 2 months & I LOVE IT! It is definitely a life saver! It helps with my depression and mood swings. I take 40mg at night it helps me sleep & feel refreshed in the morning. I even started back college for Nursing. Helps me make good choices and makes me a lot more positive and energetic! I started off at 120mg at night but left me groggy & drowsy the next day until it was time for me to take it again at night so I dropped down to 40mg & it works wonders! I agree that every medicine isn't for everybody but definitely give it a try.
17 users found this comment helpful.
This is the only medicine that I have taken without any side effects! I love it! After the initial 2 week period of sleepiness it wears off and does what it's supposed. I do miss my mania no lie but I know that it wasn't good for me but it takes most of my depression down and I can enjoy my life. I've been on Lamictal which did nothing for me except give me horrid night terrors, Risperdal made me lactate, and Seroquel gave me frequent urination. I was so happy after struggling with my insurance that they put me back on the Geodon. Been on it for 2 months.
This medicine made me really suicidal and depressed. I was wrought with paranoid thinking, dark depression, and a host of physical side effects. I have been coming off of it and I'm feeling my mood improve. Things are seeming brighter again. I had speech problems while on this, I had a hard time working out, my eyes felt so sensitive to sunlight, and my head felt really weird, especially in the morning. I cannot believe I took it for so long. I didn't know that what I was going through was related to this medicine. It was awful for me.
14 users found this comment helpful.
Review by jenniferdanielle83 (taken for less than 1 month):
I started taking Geodon last week. It has pulled me out of a terrible depression I was under for over a year! I was taking Latuda before Geodon and it caused me to have panic attacks, and bad thoughts. So far it has been a miracle medicine! God has answered my prayers! Now I just pray it doesn't cause weight gain.
15 users found this comment helpful.
I was on this for a few months. I couldn't function at all. Although I did lose weight. I'm trying risperidone now. I really hope it works for me. All I want is to be mentally sound...bi-polar/panic anxiety disorder.
I love the results from this medicine. I am not anxious and haven't cried or had a rage fit. Sad to say, I am suffering major side effects such as throwing up, loss of appetite, can't swallow, sweats, can't sleep, shaking all over, teeth clenching on and on and on. BUT it beats the hell out of anxiety, crying all the time and severe and sometimes violent mood swings.
20 users found this comment helpful.
Geodon made me a zombie. I cried a lot more, I could barely drive. My eyes were half shut. I took it with lots of fatty foods as ordered. I couldn't speak coherently. Seroquel caused blackouts and rage, Zyprexa made me gain 45lb and caused akasthesia.
16 users found this comment helpful.
Review by Sandiekreiss (taken for less than 1 month):
I'm on 60mg twice a day. I have been on Geodon for about 2 weeks. I am 42 and just diagnosed mixed mood bi-polar. This medicine has done nothing to my mood but make it worse. I'm about ready to bite people's heads off. I am extremely agitated, with thoughts of rage running through my head more than not. I also sweat more, and am paranoid a lot. I want to give it some time, but don't know how long I can take these feelings.
31 users found this comment helpful.
I was told by several doctors that I may be bipolar and finally went in to the psychiatrist recently. I was experiencing major mood swings and mixed emotions, paranoia. I couldn't even go to the grocery store without my heart racing and my chest tightening and thinking horrible gruesome thoughts. I have always been on Effexor XR 150 mg a day for my depression and anxiety. The doc added to it 40 mg of Geodon at night to start with, and I have never felt so free. I can think clearly and not dwell on every racing thought. The racing and paranoid thoughts are actually gone and I can handle reality again. I could probably stand to up the dosage a bit but this medicine has been a miracle for me. I have felt amazing.
36 users found this comment helpful.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment.
Data sources include Micromedex™ (updated Mar 13th, 2014), Cerner Multum™ (updated Apr 15th, 2014), Wolters Kluwer™ (updated Apr 3rd, 2014) and others. To view content sources and attributions, refer to our editorial policy.